Heavy Snow, East Slopes Northern Cascades
- When
- January 3, 7:00 PM PST to January 4, 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 8 inches of snow in Chelan, WA.
A cold airmass remained in place over Eastern Washington had a number of weak weather disturbances overrun it from a warmer south to north approach. This produced heavy snow with very low water equivalency over much of North Central Washington with lighter amounts to the east.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold airmass remained in place over Eastern Washington had a number of weak weather disturbances overrun it from a warmer south to north approach. This produced heavy snow with very low water equivalency over much of North Central Washington with lighter amounts to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 3:44 PM PST, 3 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
344 PM PST SUN JAN 3 2016
.SYNOPSIS...
Light snow will increase in the evening over much of Central and
Northeast Washington into the Idaho Panhandle. Periods of light
snow will linger into Tuesday and Wednesday. Temperatures will be
a bit warmer this week, but remain at or slightly below average.
Unsettled and cool conditions will continue for the next week.
&&
.DISCUSSION...
Tonight and Monday...A complex weather situation through Monday as
a pair of lows impact the region. A very slow moving closed low
over NW Washington will move northeast into southwest British
Columbia on Monday. Meanwhile another closed low off the
California coast is bringing an increased moisture from the
southwest. This warmer air from the southwest is overriding cold
air which will lead to increased isentropic ascent to generate
snow over most of the area. The strongest lift is progged by the
models to occur near and north of Interstate 90 and this is where
the highest snow amounts are forecast.
Winter weather advisories were expanded beyond North Central
Washington earlier to include the Northeast Washington valleys
and mountains, North Idaho Panhandle, the Columbia Basin, and
Spokane area.
Snow will increase this evening as isentropic lift increases and
the band of moisture stalls over Central and Northeast Washington
into the North Idaho Panhandle. This band of snow retreats to
areas of North Central Washington Monday afternoon (mainly
Okanogan Highlands and Cascades) as the low slowly drifts
northeast. The highest accumulations are expected north of
Interstate 90, with around 2 inches expected from George through
the Spokane area. North of I-90 snow amounts of 2-5 inches will be
more common as this is where the strongest isentropic lift is
being shown by the models. Some model guidance such as the NAM
suggest localized higher amounts could occur but confidence in
this is low. Further south downslope southeast winds on the
palouse will greatly reduce snow amounts here...with snow amounts
less than an inch expected. This same regime will also keep snow
amounts very light near the Foothills of the Blue Mountains,
Lewiston area, and Camas Prairie. The persist downslope southeast
winds will continue to moderate the air mass, with Pullman and
Lewiston expected to warm into the mid 30s Monday afternoon.
Elsewhere light northeast winds will mean the cold air will be
slower to moderate. JW
Monday night through Wednesday...This period will feature a
continued active and locally messy transition from the stagnant
inversion pattern to a more progressive pattern of minor but
noticeable waves and fronts...each capable and increasingly
likely to bring at least minor accumulations of snow to the
region...with the potential for some freezing rain and sleet in
the deep basin zones Tuesday and Tuesday night.
Tuesday night the upper low exiting off to the north will drag
its warm front through the northern zones with continued light
snow accumulations. This evolution will open the door for further
waves to pass through the region...with the next wave entering the
western zones Tuesday evening and transiting across the region to
the Idaho Panhandle by Wednesday afternoon. This
disturbance...fairly weak and shearing as it transits...will none-
the-less essentially eliminate the remaining subsidence
inversion...allow snow levels to begin rising mainly over the
southeastern zones...and bring a threat of sleet or freezing rain
to the deep basin as warm air begins to infiltrate northward in
the new southwest flow regime. Still...the northern valleys and
Cascades valleys as well as the northern zones tucked against the
Cascades will continue to harbor cold air trapped near the surface
with 1 to 3 inches of fresh snow possible...nothing major but a
reminder that active winter has returned after the week long dry
hiatus.
Wednesday night through Sunday...The extended forecast is quite
unsettled and relatively low confidence for any given day given
some substantial model differences between the GFS and ECMWF.
Where agreement exists is in the concept of keeping a broad trough
pattern over the region with the main polar storm track to the
south of the area. This argues for a seasonably cool and snow-
showery pattern especially for the favored upslope regions in the
Idaho panhandle and northeast Washington mountains...which will
feature at least a chance of snow each day. /Fugazzi
&&
.AVIATION...
00Z TAFS: A weak slow moving warm front laying from KYKM to KSZT
will promote bands of light to moderate snow with low MVFR or IFR
ceilings and vis over eastern Washington tonight. Low stratus
will also be common over the northern TAF sites and the deep basin
sites of KEAT and KMWH even after snow decreases after 06Z-08Z as
the warm front moves out to the north. Unsettled conditions will
remain through Monday with low stratus and possible snow showers
continuing...especially in the KGEG vicinity TAF sites and the
deep basin sites at KEAT and KMWH where moist and cool air will
continue to pool under an inversion. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 20 29 26 32 27 33 / 100 30 20 20 60 50
Coeur d'Alene 19 30 26 34 28 35 / 90 30 20 20 50 50
Pullman 28 36 28 35 29 35 / 20 10 10 20 50 50
Lewiston 27 35 30 39 31 39 / 10 10 10 20 50 40
Colville 19 29 26 33 29 36 / 90 70 60 30 60 50
Sandpoint 19 29 26 33 27 35 / 90 50 30 20 60 60
Kellogg 21 31 24 32 25 34 / 40 20 20 10 40 50
Moses Lake 18 27 25 31 27 34 / 80 50 20 40 50 20
Wenatchee 18 26 25 31 26 33 / 90 40 40 40 50 20
Omak 16 25 25 31 28 33 / 90 70 60 50 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST Monday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
Winter Weather Advisory until 11 AM PST Monday for Northern
Panhandle.
WA...Air Stagnation Advisory until 10 AM PST Monday for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-Moses
Lake Area-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Winter Weather Advisory until 1 PM PST Monday for Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory until 11 AM PST Monday for Moses Lake
Area-Northeast Mountains-Spokane Area-Upper Columbia Basin.
Winter Weather Advisory until 7 PM PST Monday for East Slopes
Northern Cascades.
&&Hazardous Weather Outlook National Weather Service SPOKANE WA 559 AM PST SUN JAN 3 2016 IDZ001-WAZ034>038-041>044-041500- NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 559 AM PST SUN JAN 3 2016 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Accumulating snow will produce slick driving conditions over north central and northeast Washington this afternoon into tonight. The most significant accumulations are expected to occur in central and north central Washington including Leavenworth...Wenatchee... Waterville...Grand Coulee...Winthrop...Omak...and Republic. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Light snow will linger into Monday for the Methow Valley...Omak area...and around Republic. IDZ002>004-026-027-WAZ031>033-041500- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE- 559 AM PST SUN JAN 3 2016 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
19 heavy snow. Local standard time, as filed.
A trained spotter reported 8 inches of snow in Chelan, WA.
A trained spotter reported 6.5 inches of snow 1 mile west southwest of Wenatchee, WA.
A trained spotter reported 12 inches of snow 12 miles southwest of Republic, WA.
A member of the public reported 4 inches of snow in Tonasket, WA.
A member of the public reported 6 inches of snow 4 miles northeast of Republic, WA.
A trained spotter reported 4.8 inches of snow at Boyds, WA.
A trained spotter reorted 7 inches of heavy snow 2 miles south southeast of Wenatchee, WA..
A member of the public reported 6 inches of snow in East Wenatchee, WA.
A trained spotter reported 6.1 inches of snow 8 miles north northeast of Republic, WA.
A Coop observer reported 7.1 inches of snow in Holden Village, WA.
A coop observer reported 6 inches of snow in Waterville, WA.
A trained spotter reported 4.2 inches of snow 3 miles east southeast of Grand Coulee, WA.
A trained spotter reported 4.8 inches of snow 10 miles northwest of Kettle Falls, WA.
A trained spotter reported 7.5 inches of snow 3 miles northeast of Brewster, WA.
A trained spotter reported 7 inches of snow 1 mile northeast of Pershastin, WA.
A trained spotter reported 7 inches of snow 2 miles south of Wenatchee, WA.
A member of the public reported 6 inches of snow in Omak, WA.
A member of the public reported 7 inches of snow in Leavenworth, WA.
A coop observer reported 4 inches of snow at Hartline, WA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606570, 606572, 606573, 606574, 606575, 606577, 606578, 606579, 606580, 606581, 606582, 606584, 606585, 606586, 606587, 606588, 606590, 606591, 606593.